Dr C S Littlejohns M.B., Ch.B., M.R.C.Psych.,
Dr C D Baldwin B.A., M.A., M.B., B.S.,
Senior House Officer in Psychiatry
A man with chronic psychotic symptoms discovered that these were alleviated by taking alcohol. Increasing alcohol consumption and repeated but infrequent epileptic convulsions occurred over a number of years, during which time the convulsions were attributed to alcohol withdrawal. The psychotic symptoms failed to respond to various neuroleptic agents, with which carbamazepine was co-prescribed. Increasing social isolation followed.
Observation in hospital suggested that epilepsy was a more significant component to the problem. The patient improved rapidly when treated with phenytoin. The prolonged past period of drinking allowed him to acquire an alcohol problem, which may yet continue to complicate matters. We make a plea for future access to reassessment facilities for the chronically mentally ill in the community.
The need for ongoing medical review in otherwise established cases of chronic mental illness is emphasised.
Key Words Epilepsy, alcohol, psychosis, social isolation.
We report the case of a 31 year old man who had an 11 year history of the delusional idea that he was transparent, ("like a piece of glass"), associated with alcohol abuse. The intense fear he experienced when people seemed able to look right through him caused him to hurry along the streets, seeking shadows or darkness in order to hide his face as far as possible. He discovered that alcohol suppressed these symptoms and therefore, during episodes when his delusion was most manifest, he drank heavily. The drinking spells were often followed by numerous "drunken and disorderly" problems and were sometimes associated with generalised convulsions that were considered to be alcohol withdrawal fits. After having a fit he often felt much less fearful, and was able to work hard in his family's building business.
He was never financially embarrassed, took pride in his independence and had built his own house. Taken together with the fact that he was warm and pleasant in conversation, these seemed unusual features in one labelled with a diagnosis of schizophrenia. He had been referred to neurologists on previous occasions for their opinion, especially because there was a history of head injury at the age of 17. The full case-notes have not been available to us but no abnormal findings resulted. Antipsychotic agents, and one anti-epileptic agent (carbamazepine), had been ineffective in moderating his feelings of transparency. These various medications had been prescribed at another hospital over the course of the previous 10 years and we have been unable to discover the dosages used, although compliance was poor.
The episodic alcoholic binges continued and were associated with increasing social isolation and by the end of 1993 he was drinking to a consistently heavy degree. He was referred to a Community Mental Health Team and was admitted to an inpatient unit for assessment. At this point his mental state was difficult to assess because of intoxication. However, the following day he was relaxed and well-spoken and apologetic for his previous state. He had good cognitive function and there were no delusional ideas expressed at that time. He was de-toxified from alcohol according to British National Formulary guidelines over a seven day period. On high doses of chlormethiazole he had been able to speak normally, but as the dose was reduced he began to stammer and develop a tic on the right side of his mouth. This tic was noted to be much worse when he was in stressful situations, and the patient reported that he had had it before. He began reluctantly to talk about his fear that people were able to look straight through him. On day eight, whilst being interviewed, his tic became much more pronounced, his face and neck began to jerk to the right and he proceeded to have a generalised tonic clonic fit.
Repeated EEGs showed high amplitude spike activity randomly in both hemispheres, but more consistent sharp activity with localised slow in the posterior aspect of the left temporal lobe. A CT scan was normal. The patient was commenced on phenytoin, whereupon the tic resolved and one week later he appeared to hold his view of being "transparent" with less conviction. After two weeks on treatment the delusion had completely gone and the patient reported that he felt embarrassed at ever having entertained such a belief. He was discharged, saying he had never felt so well.
On returning home he was still very isolated socially, having been advised to refrain from working at heights for the time being, which limited his prospects for work. Attempting to re-establish a circle of friends he began to go to the local club and was drawn into drinking again. One morning after drinking several pints the night before he found that the transparency had returned, which caused him to use more alcohol to suppress the feeling. He was briefly readmitted and the phenytoin increased to 600 mg daily, (blood level 12mg/l) with a good response.
There were a number of factors pointing to a diagnosis of epilepsy as the underlying cause of our patient's problems. Personal warmth and social competence were features noted by Hill (1953) as present in epileptics with schizophrenia-like symptoms.
Alcohol withdrawal seizures are seen within 48 hours after abstinence and most occur within 24 hours (Greenberg et al 1993). The fact that seizures occurred in our patient towards the end of detoxification and a week after abstinence would suggest a cause other than alcohol withdrawal. His fit previously had been thought due to alcohol withdrawal, in this case we considered chlormethiazole withdrawal. The fact that the stammer of two days duration became a one sided facial twitch and then was observed to generalise into a seizure suggests to us a localised site of cerebral irritability, with could indeed have become manifest at a time when the seizure threashold was generally reduced.
The tic that he had was right sided and the most consistent EEG abnormality was in the left temporal lobe. The association between temporal lobe epilepsy, particularly left sided, and paranoid hallucinatory symptoms has long been recognised (Slater 1963; Flor-Henry 1969). It has recently been shown that regional blood flow is reduced in this area in people with schizophrenia-like psychosis and epilepsy (Marshall et al 1993). It is known that tonic movements of a single muscle group in the face may be a manifestation of simple partial seizures. This latter epileptic activity may spread across the motor cortex in a "Jacksonian march" and may lead to a generalised tonic clonic seizure.
Carbamazepine failed to help our patient. However phenytoin has been suggested as particularly useful in patients with acute psychosis and late onset epilepsy (Laudadio 1994).
In our patient phenytoin appears to have had an effect on both the epilepsy and the chronic psychotic symptoms. The EEG supported the possibility that there was a localised dysrhythmia linked to the symptoms - we did not feel that this was necessarily a direct result of the electrical dysrhythmia as (a) the EEG showed a localised potentially epileptic abnormality, rather than synchronous epileptic discharges and (b) it had gone on too long. We speculate, therefore, that the dysrhythmia had led on to the atypical "psychotic" type symptoms, possibly reflecting a kindling-type of process. We are aware of another view that the co-existence of psychosis and epilepsy may not reflect a causal link but a common final pathway. For whatever reason, treating the dysrhythmia led to a reduction in symptomatology. All the EEG's obtained had been inter-ictal and no single one could be said to be "diagnostic" of epilepsy, and only one seizure has been directly observed by medical personnel. Onuma et al (1991) followed up patients with psychosis associated with epilepsy for 10 years and found that 64% had continuous symptoms of psychosis lasting more than 2 years, and only 9% recovered with no relapses. This emphasises the need for continuous medical appraisal in even apparently chronic disorder. This becomes increasingly true at a time when community orientated services spread medical input ever more thinly.
1 Flor-Henry P. 1969: Epilepsia 10: 363 - 395.
2 Greenberg D A, Aminoff M J and Simon R T. 1993. Clinical Neurology. London, Prentice Hall.
3 Hill D. Psychiatric disorders of epilepsy. Medical Press. 1953: 229, 473 - 475.
4 Laudadio S, Crisci M, de Carolis P, Pezzoli A, Sacquegna T. 1994. Acute Psychosis and Epileptic Seizures as the Presenting Symptom of Late-Onset Epilepsy. Acta Neurologica Scandivica. 1994: 89 (1): 77 - 79.
5 Marshall E J, Syed G M, Fenwick P D, Lishman W A. A Pilot Study of Schizophrenia-like Psychosis in Epilepsy Using Single Photon Emission Computerised Tomography. British Journal of Psychiatry. 1993: 163: 32 - 36.
6 Onuma T, Adachi N, Hisano T, Uesugi S. Ten Year Follow Up Study of Epilepsy with Psychosis. Japanese Journal of Psychiatry and neurology. 1991: 45 (2): 360 - 361.
7 Slater E, Beard A W. The Schizophrenia-like psychosis of epilepsy. British Journal of Psychiatry. 1963: 109, 95 - 150.
The authors wish to thank Mrs. J.Jones for typing this script.
All pages copyright ©Priory Lodge Education Ltd 1994-2000.